Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
J Nutr. 2003 Nov;133(11):3529-32.

Quinides of roasted coffee enhance insulin action in conscious rats.

Author information

  • 1Department of Molecular Physiology and Biophysics, Vanderbilt University, Nashville, TN, USA. jane.shearer@vanderbilt.edu

Abstract

Consumption of large amounts of coffee has been shown to decrease the incidence of type 2 diabetes. However, the specific compounds and mechanisms responsible for this effect are not known. The aim of this study was to determine the effects of a decaffeinated coffee extract and a synthetic quinide, representative of those found in roasted coffee, 3,4-diferuloyl-1,5-quinolactone, on insulin-stimulated glucose disposal and muscle glucose uptake. Experiments were performed on conscious rats during hyperinsulinemic, euglycemic clamps receiving gastric infusions of saline, a decaffeinated coffee extract (DECAF) (220 mg/kg), or 3,4-diferuloyl-1,5-quinide (DIFEQ) (110 mg/kg). Following treatment, rats received an intravenous bolus of deoxy-[2-3H] glucose to assess muscle glucose uptake (Rg, micromol x 100 g(-1) x min(-1)). Glucose infusions [mg/(kg x min)] required to maintain euglycemia during the tracer period were higher with DIFEQ (14.6 +/- 0.7) than with saline (10.8 +/- 0.7) and DECAF (11.5 +/- 1.1). Despite increased glucose requirements, Rg in skeletal (soleus, gastrocnemius, superficial vastus lateralis) and cardiac muscle were unchanged. DECAF or DIFEQ did not affect heart rate, blood pressure, plasma nonesterified fatty acids or liver aminotransferase activity. These results demonstrate that DIFEQ increases whole-body glucose disposal independently of skeletal muscle Rg.

PMID:
14608069
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk